Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 124, NWS Fort Worth, TX

October 4, 2004Henderson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 4, 2004, 9:42 AM CDT for Henderson County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 9:42 AM CDT (14:42 UTC)
Expired
Oct 4, 2004, 11:45 AM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Henderson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 157 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 041442
FFWFTW
TXC213-041645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
942 AM CDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HENDERSON COUNTY IN NORTHEAST TEXAS

* UNTIL 1145 AM CDT

* AT 942 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 12 MILES WEST OF BERRYVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  BERRYVILLE AROUND 1000 AM CDT

OTHER LOCATIONS IN THE WARNING INCLUDE ATHENS

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3233 9570 3221 9589 3205 9581 3208 9547
      3230 9551

$$
2 follow-up statements
000 
WGUS74 KFWD 041517
FFSFTW
TXC213-041645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1017 AM CDT MON OCT 4 2004

...A FLASH FLOOD WARNING CONTINUES FOR HENDERSON COUNTY UNTIL 1145 AM
CDT...

AT 1016 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS WITH VERY HEAVY RAIN HAD MOVED SOUTH OUT OF 
HENDERSON COUNTY. HOWEVER...LIGHT TO MODERATE RAIN CONTINUES OVER 
THE AREA...AND THE POSSIBILITY OF LINGERING FLOODING WILL CONTINUE.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. 
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3224 9614 3203 9602 3209 9546 3228 9548

$$
000 
WGUS74 KFWD 041600
FFSFTW
TXC213-041645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1058 AM CDT MON OCT 4 2004

...THE FLASH FLOOD WARNING HENDERSON COUNTY HAS BEEN CANCELLED...

AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN ACROSS SOUTHERN AND EASTERN HENDERSON COUNTY. 
ALTHOUGH THE THREAT FOR FLASH FLOODING HAS DIMINISHED...THE HEAVY 
RAIN FROM EARLIER THIS MORNING WILL RESULT IN CONTINUED PONDING OF 
WATER IN LOW-LYING AND FLOOD PRONE AREAS.

MOST FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. 
WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. IF 
YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

LAT...LON 3232 9551 3209 9548 3203 9606 3220 9614

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 7:00 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 4, 7:00 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
700 AM CDT MON OCT 4 2004

.AVIATION...
700 AM CDT

METRO TAFS ON EDGE OF MAIN PRECIP AREA. EXPECT SOME DETERIORATION OF
CIGS TODAY DUE TO SATURATION FROM ADVECTION AND PRECIPITATION. BULK
OF ACTIVITY THIS MORNING...RESPITE TONIGHT. REDUCED TSRA FOR WACO.
WINDS LIGHT NE. 25

&&

.PREV DISCUSSION...
405 AM CDT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM ACROSS THE
NORTHERN AND WESTERN SECTIONS OF NORTH TEXAS THIS MORNING AS SHORT
WAVE ENERGY INTERACTS WITH INCREASE MOISTURE AND MID LEVEL
INSTABILITY.  BEST PARAMETERS FOR THUNDERSTORMS WILL BE ACROSS THE
NORTHERN HALF OF NORTH TEXAS.. SOME AREAS WILL RECEIVE HEAVY
RAINFALL WITH AMOUNTS BETWEEN ONE AND THREE INCHES. WE HAVE DECIDED
TO ISSUE A FLOOD WATCH FOR THE NORTHERN HALF OF NORTH TEXAS DUE TO
STORM TRAINING...EVEN THOUGH PW VALUES ARE LESS THAN 1.5 AND STORM
MOTIONS WILL BE DECENT.  ADDITIONAL STORM DEVELOPMENT IS LIKELY THIS
AFTERNOON/THIS EVENING AS A COLD FRONT ENTERS THE REGION FROM THE
NORTHWEST.  MODELS ARE HAVING SOME DIFFICULTIES DETERMINING THE
TIMING OF THE FRONT.  BASED ON THE CURRENT POSITION OF THE FRONT
ACROSS SOUTHERN KANSAS AND THE OKLAHOMA PANHANDLE....AND THE FAIRLY
WEAK PUSH BEHIND IT...BELIEVE THE FRONT WILL NOT CROSS THE RED RIVER
UNTIL LATE THIS AFTERNOON AND WILL BE MORE OF A FACTOR FOR STORM
DEVELOPMENT THIS EVENING.

STORMS SHOULD NOT BE AS NUMEROUS TUESDAY WITH DEVELOPING TROUGH
STILL IN SOUTHWEST U.S. AND WEAK RIDGING OVER NORTH TEXAS.
HOWEVER...WILL STILL KEEP CHANCE POPS IN PLACE DUE TO STALLED
BOUNDARY ACROSS THE REGION.  WILL SEE SLIGHTLY BETTER RAIN CHANCES
WEDNESDAY THROUGH THURSDAY WITH DIFLUENT FLOW ALOFT.  MODELS ARE A
LITTLE SLOWER WITH THE MOVEMENT OF THE TROUGH AXIS AND SOME CHANCE
POPS WILL CONTINUE THROUGH FRIDAY.  RAIN CHANCES WILL DECREASE
SATURDAY AND SUNDAY AS TROUGH AXIS MOVES ACROSS THE REGION.

LOOKING BEYOND THIS FORECAST CYCLE...AN ACTIVE WEATHER PATTERN MAY
CONTINUE FOR NORTH TEXAS NEXT WEEK WITH ANOTHER POWERFUL SYSTEM
PROGGED BY THE GFS TO MOVE ONSHORE MONDAY. 79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  62  77  63 /  70  40  40  40
WACO, TX              81  64  78  64 /  60  50  50  50
PARIS, TX             77  61  76  60 /  70  40  40  30
DENTON, TX            76  61  76  62 /  90  30  40  40
MCKINNEY, TX          77  62  76  62 /  90  40  40  30
DALLAS, TX            79  62  77  63 /  70  40  40  40
TERRELL, TX           81  63  78  62 /  60  50  40  30
CORSICANA, TX         81  64  77  64 /  60  50  50  40
TEMPLE, TX            81  65  78  64 /  50  50  60  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 PM CDT MONDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123.

&&
Hazardous weather outlook, Oct 4, 5:00 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT MON OCT 4 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-042200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
500 AM CDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

...A FLOOD WATCH IS IN EFFECT TODAY ALONG AND NORTH OF INTERSTATE
20...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS
TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION.
THUNDERSTORMS WILL BE MOST NUMEROUS ALONG AND NORTH OF INTERSTATE 20
THIS MORNING...WITH THUNDERSTORMS INCREASING IN COVERAGE ACROSS THE
REMAINDER OF NORTH TEXAS THIS AFTERNOON   ALTHOUGH THE STORMS WILL
BE FAST MOVING...THEY WILL BE EFFICIENT RAIN PRODUCERS AND TRAIN
OVER THE SAME AREA...AND THIS COULD LEAD TO FLASH FLOODING ACROSS
THE WATCH AREA.  ALONG WITH THE HEAVY RAIN THREAT...A FEW STORMS MAY
BRIEFLY BECOME SEVERE AND PRODUCE HAIL UP TO ONE INCH IN DIAMETER
AND WIND GUSTS TO 60 MPH. CLOUD TO GROUND LIGHTNING WILL ALSO
PRESENT A HAZARD.

A COLD FRONT WILL CROSS THE RED RIVER THIS EVENING AND WILL PROVIDE
AN ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH SOME
HEAVY RAIN WILL BE POSSIBLE...THE THREAT OF WIDESPREAD FLASH
FLOODING WILL NOT BE AS GREAT DUE TO A DECREASE IN LIFT ON THE BACK
SIDE OF THE EXITING UPPER LEVEL DISTURBANCE.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SUNDAY ACROSS ALL
OF NORTH TEXAS...ALTHOUGH THE COVERAGE OF THUNDERSTORMS IS EXPECTED
TO DIMINISH BY THE WEEKEND. CLOUD TO GROUND LIGHTNING STRIKES AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY WEATHER HAZARDS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY NORTH OF INTERSTATE 20
TODAY...MAINLY FOR FLOODING CONCERNS.

79

In the hours before

Special weather statement, Oct 4, 5:30 AM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
530 AM CDT MON OCT 4 2004

TXZ103-104-119-041130-

COLLIN-DALLAS-DENTON-
530 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER UPDATE...

AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF COPPELL...MOVING EAST AT 30
MPH.

ALLEN...CARROLLTON...COPPELL...FAIRVIEW...FARMERS BRANCH...FRISCO...
HEBRON...LEWISVILLE...MCKINNEY...MURPHY...PARKER...PLANO...
PRINCETON...THE COLONY AND WYLIE ARE IN THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
Special weather statement, Oct 4, 6:28 AM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
628 AM CDT MON OCT 4 2004

TXZ104-105-119-120-041230-

COLLIN-DALLAS-HUNT-ROCKWALL-
628 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER UPDATE...

AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A A
STRONG THUNDERSTORM OVER GARLAND...MOVING EAST AT 25 MPH.

FARMERSVILLE...GREENVILLE...ROCKWALL...ROWLETT...ROYSE
CITY...SACHSE...SUNNYVALE...AND WYLIE ARE IN THE PATH OF THIS STORM.

PEA-SIZED HAIL...VERY HEAVY RAIN...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.
Special weather statement, Oct 4, 7:18 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
718 AM CDT MON OCT 4 2004

TXZ121>123-041315-

KAUFMAN-RAINS-VAN ZANDT-
718 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER UPDATE...

AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 11 MILES SOUTH OF QUINLAN...OR 8 MILES EAST OF
TERRELL...MOVING EAST AT 25 MPH.

EDGEWOOD...GRAND SALINE AND WILLS POINT ARE IN THE PATH OF THIS
STORM.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
Local storm report, Oct 4, 7:44 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
744 AM CDT MON OCT 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0642 AM     HAIL            1 E FORNEY               32.75N  96.45W
10/04/2004  1.00 INCH       KAUFMAN             TX   TV METEOROLOGIST

            ONE INCH HAIL REPORTED BY TV METEOROLOGIST IN FORNEY
Local storm report, Oct 4, 8:01 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
801 AM CDT MON OCT 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0754 AM     HAIL            KAUFMAN                  32.58N  96.31W
10/04/2004  0.75 INCH       KAUFMAN             TX   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY SHERIFFS OFFICE
Special weather statement, Oct 4, 9:05 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
905 AM CDT MON OCT 4 2004

TXZ135-146>148-041530-

ANDERSON-FREESTONE-HENDERSON-NAVARRO-
905 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER UPDATE...

AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM NEAR CHANDLER...TO NEAR ATHENS...TO
CORSICANA. MOVEMENT WAS SOUTHEAST AT 30 MPH.

CAYUGA...FAIRFIELD...FRANKSTON...KERENS...MALAKOFF...MONTALBA...
NECHES...PALESTINE...TOOL...TRINIDAD AND TUCKER ARE IN THE PATH OF
THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
THESE STORMS ALSO HAVE EXCESSIVE LIGHTNING ASSOCIATED WITH THEM.
MOVE TO A SAFE SHELTER AS THESE STORMS APPROACH. REMEMBER...
LIGHTNING CAN STRIKE SEVERAL MINUTES BEFORE THE ARRIVAL OF THE RAIN.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AREA
SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:35 AM CDTSevere Thunderstorm WarningFWDWise25 min
Oct 4, 7:25 AM CDTSevere Thunderstorm WarningFWDKaufman65 min
Oct 4, 7:56 AM CDTSevere Thunderstorm WarningFWDDallas49 min
Oct 4, 9:35 AM CDTSevere Thunderstorm WarningFWDAnderson, Henderson55 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.